Carbamazepine induces bioactivation of cyclophosphamide and thiotepa

C Ekhart, S. Rodenhuis, J.H. Beijnen, A.D.R. Huitema

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We report a patient with metastatic breast cancer who received three cycles of high-dose chemotherapy with cyclophosphamide [1,000 mg/(m(2) day)], thiotepa (80 mg/(m(2) day) and carboplatin (dose calculated based on modified Calvert formula with 3.25 mg min/ml as daily target AUC) over 4 days, followed by peripheral blood progenitor cell support. During the first two cycles the patient concomitantly used carbamazepine for the treatment of epilepsy. Due to severe nausea and vomiting the patient was unable to ingest carbamazepine; therefore, this was discontinued after the second cycle. Blood samples were drawn on 2 days (day 1 and 2, 3 or 4) of each cycle and plasma levels of cyclophosphamide, its active metabolite 4-hydroxycyclophosphamide, thiotepa, its main, active metabolite tepa and carboplatin were determined. Exposure to 4-hydroxycyclophosphamide and tepa on day 1 was increased in the presence of carbamazepine (58 and 75%, respectively), while exposure to cyclophosphamide and thiotepa was reduced (40 and 43%, respectively). Since increased exposure to the active metabolites is associated with an increased risk of toxicity, it is important to be aware of this drug-drug interaction.
Original languageUndefined/Unknown
Pages (from-to)543-547
Number of pages5
JournalCancer Chemotherapy and Pharmacology
Volume63
Issue number3
Publication statusPublished - 2009

Cite this